August 7, 2009

Splinter Hemorrhages: Causes & Treatment

Posted in Category : Common Ailments

Splinter hemorrhages occur under the fingernails or toenails and are characterized by reddish-brownish lines under the nails. They are caused by bleeding from the tiny capillaries beneath the nails and run in the same direction in which the nail grows. Their name derives from their appearance which makes it look like there are splinters beneath the nails.

Splinter hemorrhages are commonly caused by minor trauma to the nails which results in bleeding from the capillaries in the nail bed. They do not usually cause any pain or discomfort and their appearance can be disguised by the application of nail polish. Of course, this advice does not apply to most men! Most cases of splinter hemorrhages are not serious and will clear up on their own. As the nail grows the splinter hemorrhage gets deposited on the underside of the nail and will eventually disappear.

On occasion however, the splinter hemorrhage may signify an abnormality such as a fungal infection of the nail. Another cause of splinter hemorrhages could be psoriasis of the nail. It causes a thinning of the surface of the nail bed and leaves the capillaries unprotected and easily damaged.

Treatment for both fungal infections and nail psoriasis is relatively straightforward. Nail fungus can be treated with any topical anti-fungal ointment. Once the infection is taken care of, the splinter hemorrhage will eventually clear up. Nail psoriasis will require treatment with a different type of topical ointment, usually one containing some kind of cortisone. Cortisone injections around the nail may also be used.

Splinter hemorrhages may also be caused as a side effect of certain medications. One medication that commonly causes splinter hemorrhages is aspirin. Along with other anti-coagulants, aspirin may result in bleeding because it affects the clotting ability of blood. Too much can result in bleeding around the nail bed. Other medications that can also cause splinter hemorrhages are non-steroidal anti-inflammatory drugs or NSAIDs such as ibuprofen. Stopping the medication will result in the problem eventually clearing up.

Large numbers of splinter hemorrhages that occur on many nails and with greater frequency could be indicative of a more serious condition such as lupus or scleroderma. These conditions require prompt medical attention.  Another serious condition is Raynaud’s disease which affects people in their extremities. It is caused by the capillaries in the extremities going into spasms and usually occurs in cold weather. Along with the signs of splinter hemorrhages, the tips of the digits will appear whitish or bluish, indicative of poor blood circulation. Similar symptoms are exhibited by mountaineers who need to wear thick protective gloves to ward of the cold at high altitudes.

One cause of splinter hemorrhages that is relatively rare is endocarditis, a disease that affects the valves of the heart. These people will exhibit more severe symptoms such as high fever and heart murmurs and their treatment will depend on the severity of the endocarditis. Endocarditis is usually caused by a blood infection with the infecting agent entering the body during surgery or through a wound. The infection spreads to the heart valves and causes clots to break off and travel along the body. Treatment for endocarditis usually requires hospitalization and the administration of intravenous antibiotics.

Splinter hemorrhages can also occur amongst diabetics when their sugar levels are not in control. Persistent complaints of splinter hemorrhages require medical attention to ascertain the underlying cause. A correct diagnosis of the cause may be aided by appropriate diagnostic tests such as in the case of those with overactive thyroid disease. A course of treatment could then be decided upon. Once the sugar levels are brought under control or the thyroid condition treated, the splinter hemorrhages will usually disappear.